Virginia, 2007

Hail and Damaging Winds in Virginia, June 27, 2007

June 27, 2007 · NWS RNK · 8 events in 8 counties and zones

Severe thunderstorms created wind damage and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms created wind damage and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 1:36 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 27, 1:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED JUN 27 2007

.SYNOPSIS...
LARGE BERMUDA HIGH WILL WEAKEN TONIGHT AND THURSDAY. ON FRIDAY AND
SATURDAY A SLOW MOVING COLD FRONT WILL MOVE FROM THE GREAT LAKES
INTO THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE NORTH ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPERATURES WILL PEAK IN THE MID 80S AND MID 9S0 TODAY AND WITH
SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S ACROSS MUCH OF THE
COUNTY WARNING AREA THE INSTABILITY REMAINS HIGH. CAPES THIS
AFTERNOON ARE IN THE 2000-3000J/KG RANGE.

AFTERNOON CONVECTION WILL DISSIPATE THIS EVENING WITH LOSE OF
HEATING. WITH WEAK WINDS ALOFT...BASED EVENING PRECIPITATION PATTERN
ON THE LWX WRF ARW WHICH KEEPS CONVECTION MOSTLY ACROSS THE
MOUNTAINS UNTIL MIDNIGHT. CONVECTION IN THE PIEDMONT SHOULD DISSIPATE
SHORTLY AFTER SUNSET.

OVERNIGHT LOWS WILL ONCE AGAIN BE MILD WITH VALLEY FOG IN THE
MOUNTAINS. WILL STAY WARMER THAN GUIDANCE FOR MINIMUM TEMPERATURES
TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
500 MB HEIGHTS WILL BEGIN TO FALL ON THURSDAY WITH THE FORECAST AREA
IN BETWEEN THE UPPER RIDGE AND THE MORE ACTIVE TROF TO THE NORTH.
BUT STILL ENOUGH INSTABILITY FOR AFTERNOON AND EVENING
THUNDERSTORMS.

THE COLD FRONT WILL BE MOVING SLOWING THROUGH THE OHIO RIVER VALLEY
MAINLY DUE TO BEING PARALLEL TO THE UPPER FLOW AND THE BLOCKING
UPPER RIDGE TO THE SOUTH. THERE MAY BE ISOLATED TO SCATTERED
THUNDERSTORMS IN LEE-TROFING THAT DEVELOPS AHEAD OF THE FRONT AS THE
LOW LEVEL WINDS BACK AROUND TO THE SOUTHEAST. THERE IS ALSO SOME
UPPER SUPPORT FOR STORMS WITH A SHORT WAVE THAT SHOULD STRETCH FROM
OHIO INTO KENTUCKY.

THURSDAY NIGHT THE FRONT CONTINUES ITS SOUTHEAST DRIFT AND BY FRIDAY
MORNING ENTER THE FORECAST AREA. PRECIPITATION WILL BE MUCH MORE
ORGANIZED AND WIDESPREAD WITH LIFT FROM UPPER DIFFLUENCE IN THE
RIGHT REAR QUADRANT OF THE UPPER JET. EVENTUALLY THE SHORT WAVE
ENERGY AND JET SUPPORT WILL TRANSITION TO THE LEE TROF AREA...BUT
SINCE A BULK OF THE PRECIPITATION WILL BE ARRIVING IN THE
MORNING...POSSIBLY IN THE FORM OF AN ORGANIZED LINE...THE SEVERE
THREAT SHOULD BE REDUCED. THE BEST AREAL COVERAGE AND THREAT OF ANY
SEVERE WEATHER WILL BE EAST OF THE BLUE RIDGE ON FRIDAY AFTERNOON.
SEVERAL SURFACE WAVES ALONG THE FRONT WILL KEEP THE SOUTHWARD
PROGRESSION OF THE BOUNDARY SLOW.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS HAVE THE SURFACE FRONT WELL SOUTH OF THE COUNTY WARNING AREA
BY 12Z SATURDAY...BUT GFS HANGS THE SURFACE DEW POINT FRONT ALONG
THE MASON-DIXON LINE. THIS WILL PROVIDE ENOUGH OF A BOUNDARY IN
COMBINATION WITH ENOUGH HEATING TO KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN FOR SATURDAY.

BY SATURDAY NIGHT...THE UPPER LEVEL TROF CONTINUES TO DIG WITH THE
TROF AXIS REACHING THE EAST COAST. THIS WILL ALLOW COOLER AND DRIER
AIR ACROSS MUCH OF SOUTHEAST CANADA AND THE NORTHEAST UNITES STATES.
WENT SLIGHTLY WARMER THAN GUIDANCE FOR JUST BEHIND THE FRONT ON
SUNDAY.

AS THE HIGH SLIDES OFF THE EAST COAST ON MONDAY...LOW LEVEL WINDS
COME AROUND TO THE SOUTHEAST AND BRING WARMER TEMPERATURES AND
HIGHER HUMIDITY BACK INTO THE AREA. BETWEEN THE WARM FRONTAL PASSAGE
AND THE LEE-TROFING THAT DEVELOPS BY TUESDAY THERE WILL BE ENOUGH
FORCING TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
SOUTHERN BLUE RIDGE WITH THE BEST POPS IN NORTHWEST NORTH CAROLINA
TUESDAY AFTERNOON. HAVE INTRODUCE A CHANCE OF RAIN ON DAY 7...WITH
THE POSSIBLE APPROACH OF THE NEXT COLD FRONT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
ONCE AGAIN THUNDERSTORMS ARE SCATTERED ACROSS THE FORECAST AREA.
EXPECT IFR TO MVFR VISIBILITIES DUE TO HEAVY RAIN WITH THE
STRONGER STORMS. AT 18Z WITH A THUNDERSTORM CLOSE TO THE ROANOKE
AIRPORT WINDS GUSTS TO 26 KNOTS AND THE VISIBILITY DROPPED TO
4SM. THIS SHOULD BE TYPICAL FOR AIRPORTS THAT GET RAIN THIS
AFTERNOON AND EVENING. SINCE IT IS MORE LIKELY WITH TODAYS
THUNDERSTORM COVERAGE THAT AIRPORT WILL ACTUALLY GET SOME
RAINFALL...HAVE MVFR FOG OVERNIGHT AT ALL TAFS SITES WITH VLIFR AT
LWB. BASED ON THE LWX WRF 4KM MODEL EXPECT THAT MOST OF
THUNDERSTORMS WILL DISSIPATE BY 02Z.

A SLOW MOVING COLD FRONT WILL MOVE FROM THE GREAT LAKES
INTO THE CAROLINAS FRIDAY AND SATURDAY WITH WIDESPREAD MVFR
CEILINGS AND VISIBILITIES DUE TO SHOWERS AND THUNDERSTORMS. STRONG
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON WHICH MAY RESULT IN
IFR CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER
AIRMASS.

&&

.CLIMATE...
BLUEFIELD MAY SET A RECORD HIGH TODAY. THE OLD RECORD WAS 87
SET IN 2005.

RECORD HIGH TEMPERATURES FOR JUNE 28.

ROANOKE     97/1959
LYNCHBURG   99/1934
DANVILLE   102/1959
BLACKSBURG  91/1954
BLUEFIELD   88/1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...AMS/RCS
LONG TERM...AMS/RCS
AVIATION...AMS
CLIMATE...RCS
Hazardous weather outlook, Jun 27, 2:32 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 AM EDT WED JUN 27 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
332 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY AGAIN PRODUCE ISOLATED SEVERE
WEATHER THIS AFTERNOON AND EVENING. IN ADDITION VERY HEAVY
DOWNPOURS WITH THE SLOW MOVING STORMS COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
THURSDAY AFTERNOON AND EVENING. MORE WIDESPREAD SEVERE WEATHER
COULD OCCUR LATER FRIDAY WITH STORMS AHEAD OF AN APPROACHING COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 12:36 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT WED JUN 27 2007

VAZ032-033-043-271830-
PATRICK VA-FRANKLIN VA-HENRY VA-
136 PM EDT WED JUN 27 2007

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BASSETT...OR ABOUT 4 MILES
NORTHWEST OF SANVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PHILPOTT DAM...FAIRY STONE STATE PARK AT
150 PM EDT...BASSETT AT 200 PM EDT...STANLEYTOWN AT 205 PM EDT...
FERRUM AT 215 PM EDT...OAK LEVEL AT 220 PM EDT...FIGSBORO AT 225 PM
EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN
30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, Jun 27, 1:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUN 27 2007

VAZ059-271900-
CHARLOTTE VA-
230 PM EDT WED JUN 27 2007

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REDOAK...MOVING NORTHEAST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...WYLLIESBURG AT 300 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION...IN ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH AND A
HALF OF RAIN IN LESS THAN 30 MINUTES CAN BE EXPECTED FROM THIS
STORM...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, Jun 27, 1:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT WED JUN 27 2007

NCZ001-002-018-271945-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
232 PM EDT WED JUN 27 2007

AN AREA OF THUNDERSTORMS ALONG AND WEST OF THE BLUE RIDGE WILL
CONTINUE THROUGH 400 PM. HEAVY DOWNPOURS...GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AT TIMES. LOOK
FOR ONE HOUR RAINFALL RATES AS HIGH AS AN INCH AND A HALF. IF
TRAVELING IN THE HIGH COUNTRY...BE PREPARED FOR PONDING OF WATER
ON THE ROADS.
Special weather statement, Jun 27, 1:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT WED JUN 27 2007

VAZ033-034-271945-
FRANKLIN VA-BEDFORD VA-
247 PM EDT WED JUN 27 2007

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
STEWARTSVILLE TO 5 MILES SOUTH OF STEWARTSVILLE...MOVING EAST AT 5
MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...CHAMBLISSBURG AT
300 PM EDT...GOODVIEW AT 310 PM EDT...THAXTON AT 315 PM EDT...
NORTHWEST SMITH MOUNTAIN LAKE AT 320 PM EDT...MONETA...D-DAY MEMORIAL
AT 345 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN
30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, Jun 27, 2:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUN 27 2007

VAZ033-034-271930-
FRANKLIN VA-BEDFORD VA-
305 PM EDT WED JUN 27 2007

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
MONETA TO 9 MILES EAST OF BOONES MILL...MOVING EAST AT 5 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...NORTHWEST SMITH MOUNTAIN
LAKE AT 315 PM EDT...MONETA...AND SMITH MOUNTAIN LAKE STATE PARK BY
330 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN
30 MINUTES CAN BE EXPECTED FROM THIS STORM...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, Jun 27, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT WED JUN 27 2007

NCZ019-271945-
WILKES NC-
316 PM EDT WED JUN 27 2007

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 4 MILES NORTHWEST OF NORTH
WILKESBORO...OR ABOUT 2 MILES NORTHWEST OF FAIRPLAINS...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...MULBERRY...AT 325 PM EDT...HAYS...AT 335 PM EDT...AND ROARING
RIVER AT 345 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 27, 2:30 PM EST
Where
Franklin County, 6 mi NE of Wirtz
Measured
52 kt (60 mph) estimated gust
Property damage
$600
Reported by
Department of Highways
Coordinates
37.141, -79.823

Tree down on Poteet Road.

Thunderstorm Wind, Halifax

When
June 27, 3:21 PM EST
Where
Halifax County, Cluster Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.620, -78.920

Tree down on Route 501.

Thunderstorm Wind, Appomattox

When
June 27, 3:36 PM EST
Where
Appomattox County, 6 mi E of Appomattox
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.350, -78.721

Several 4 inch tree limbs blown down.

Thunderstorm Wind, Buckingham

When
June 27, 3:45 PM EST
Where
Buckingham County, 5 mi NW of Dillwyn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.581, -78.514

A large tree was blown down, causing power outages in the area.

Thunderstorm Wind, Buena Vista (C)

When
June 27, 3:57 PM EST
Where
Buena Vista (C) County, Buena Vista
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.730, -79.370

Roofs blown off two businesses in Buena Vista. The wind also blew a tree onto a antique store, knocking off an awning.

Thunderstorm Wind, Giles

When
June 27, 5:03 PM EST
Where
Giles County, 1 mi W of Thessalia
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.250, -80.818

Large tree limbs down.

Thunderstorm Wind, Danville (C)

When
June 27, 5:26 PM EST
Where
Danville (C) County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Newspaper
Coordinates
36.580, -79.420

An above ground pool was destroyed by winds, and a column from a front porch of a house on north side of city was blown off.

Hail, Pittsylvania

When
June 27, 5:30 PM EST
Where
Pittsylvania County, 5 mi W of Danville City
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.570, -79.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33177, 33179, 33184, 33185, 33180, 33187, 33188, 33190.